Alert archive / Colorado / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 120, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Jul 5, 2018, 6:29 PM MDT for El Paso County, Colorado. It was in force for 46 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 5, 2018, 6:29 PM MDT (00:29 UTC)
- Expired
- Jul 5, 2018, 7:15 PM MDT
- In force
- 46 min
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
County El Paso County, CO
The radar
The Pueblo radar (KPUX), 60 km from the middle of the area, began a volume at 00:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 5, 6:38 PM MDT | HAIL 1.75 | 5 S Peyton, CO | CORRECTS PREVIOUS HEAVY RAIN REPORT FROM 5 S PEYTON. |
| Jul 5, 6:38 PM MDT | HAIL 1.75 | 5 S Peyton, CO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 00:00Z, 0.5 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2479 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- -85 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
151
WUUS55 KPUB 060029
SVRPUB
COC041-060115-
/O.NEW.KPUB.SV.W.0120.180706T0029Z-180706T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
629 PM MDT THU JUL 5 2018
The National Weather Service in Pueblo has issued a
* Severe Thunderstorm Warning for...
Northeastern El Paso County in east central Colorado...
* Until 715 PM MDT.
* At 629 PM MDT, a severe thunderstorm was located 7 miles southwest
of Calhan, or 24 miles east of Colorado Springs, moving northeast
at 25 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Calhan, Ramah and Ellicott.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3895 10405 3883 10440 3899 10452 3913 10426
3913 10405
TIME...MOT...LOC 0029Z 240DEG 21KT 3895 10438
HAIL...1.50IN
WIND...60MPH
$$
PGW3 follow-up statements
803
WWUS55 KPUB 060043
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
643 PM MDT THU JUL 5 2018
COC041-060115-
/O.CON.KPUB.SV.W.0120.000000T0000Z-180706T0115Z/
El Paso CO-
643 PM MDT THU JUL 5 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM MDT
FOR NORTHEASTERN EL PASO COUNTY...
At 641 PM MDT, a severe thunderstorm was located near Calhan, or 29
miles east of Colorado Springs, moving northeast at 25 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Amateur radio reported golfball hail 5 miles south of Peyton.
Locations impacted include...
Calhan, Ramah and Ellicott.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3895 10405 3883 10440 3899 10452 3913 10426
3913 10405
TIME...MOT...LOC 0041Z 240DEG 21KT 3899 10430
HAIL...1.75IN
WIND...60MPH
$$
PGW723
WWUS55 KPUB 060053
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
653 PM MDT THU JUL 5 2018
COC041-060115-
/O.CON.KPUB.SV.W.0120.000000T0000Z-180706T0115Z/
El Paso CO-
653 PM MDT THU JUL 5 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM MDT
FOR NORTHEASTERN EL PASO COUNTY...
At 653 PM MDT, a severe thunderstorm was located near Ramah, or 31
miles west of Limon, moving northeast at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Calhan and Ramah.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3885 10434 3902 10445 3913 10426 3913 10405
3895 10405
TIME...MOT...LOC 0053Z 242DEG 13KT 3909 10423
HAIL...1.00IN
WIND...60MPH
$$
PGW943
WWUS55 KPUB 060105
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
705 PM MDT THU JUL 5 2018
COC041-060115-
/O.EXP.KPUB.SV.W.0120.000000T0000Z-180706T0115Z/
El Paso CO-
705 PM MDT THU JUL 5 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN EL PASO COUNTY
WILL EXPIRE AT 715 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
LAT...LON 3885 10434 3902 10445 3913 10426 3913 10405
3895 10405
TIME...MOT...LOC 0105Z 240DEG 21KT 3912 10417
$$
PGWWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 3:06 PM MDT, 3 hours 23 minutes earlier.
Area forecast discussion, Jul 5, 3:06 PM MDT, 3 hours 23 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 306 PM MDT Thu Jul 5 2018 .SHORT TERM...(This evening through Friday) Issued at 306 PM MDT Thu Jul 5 2018 ...Locally heavy rainfall possible this afternoon and this evening which will bring a risk for flash flooding on newer burn scars if a strong thunderstorm moves over these areas... The rain forecast is a mixed blessing for southeast Colorado. While most areas will appreciate any precipitation that is received, it is hard to know exactly how the burn scars on the current active fires will react to even a brief period of intense rainfall. Past experience with burn scars shows that with intense bursts of rainfall, we can expect flash flooding and debris flows on the most severely burned areas. Overall, the increased cloud cover, higher relative humidities, lower temperatures, and light rain will aid firefighting and fire suppression activities. Latest runs of the HRRR are pinpointing the Rampart Range for thunderstorm development late this afternoon and early this evening with storms then spreading eastward across El Paso County. Have added El Paso County to the Flash Flood Watch based on the model guidance continuing to hit this area late this afternoon into the evening hours. Additionally, some areas received decent rainfall out of the spotty thunderstorms last night. Scattered convection also possible across the southern Sangre de Cristo mountains as well as portions of Pueblo, Fremont, and Custer Counties. HRRR continues the precipitation through the early morning hours on the far southeast plains. On Friday, the upper level high builds over the four corners region with a weak embedded disturbances moving through the flow. Expect scattered thunderstorms to form over the mountains. Best chances for precipitation appear to be over the southwest and far southeast portions of the state, but even an isolated thunderstorm could pose a threat to one of the burn scars. Temperatures running near normal Friday, but expect dewpoints in the low to mid 50s on the southeast surface winds. It may feel a bit more humid to folks in southeast Colorado. Stark .LONG TERM...(Friday night through Thursday) Issued at 306 PM MDT Thu Jul 5 2018 Friday night-Sunday...No big changes in ongoing forecast as the upper high centered over western Colorado Friday night is progged to slowly lift north and east through the weekend. This will allow for weak north to northeast flow aloft to develop across the region with the best atmospheric moisture expected to be shunted west of the area through the period. With some moisture in place, along with the more north to northeast flow aloft, the best chances of afternoon and evening storms will be over the higher terrain, especially along and west of the ContDvd, through the weekend. With the weak steering flow aloft, storms will still have the potential to produce heavy rainfall and possible flash flooding, however, the coverage of these storms will be less widespread. Temperatures are also progged to warm back to above seasonal levels through the period, with highs in the mid 80s to upper 90s expected across the lower elevations and mainly in the 60s to lower 80s across the higher terrain. Monday-Thursday...A broad elongated upper high continues to be progged across the Central CONUS through the middle of next week, with flow aloft across Colorado expected to become more east to southeast, though remaining weak through the period. This should allow for another slow increase in available moisture, as subtropical moisture advects into the region from the Gulf of Mexico. Pattern supports slowing increasing chances of diurnal convection through the period, with best chances remaining over and near the higher terrain. With the weak flow aloft, storms will be slow moving, leading to possible localized heavy rain, and flash flooding, especially if the storms form or move over the new/active burn scars. Temperatures look to remain at or above seasonal norms through the period, with daytime highs in the mid 80s to mid 90s across the lower elevations and mainly 60s to lower 80s across the higher terrain. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 306 PM MDT Thu Jul 5 2018 Thunderstorms are possible at all three TAF sites into the evening hours. Surface winds will remain from the east or southeast with increasing cloud cover as convection continues to develop. Later tonight, the thunderstorms will move over the far southeast plains of Colorado with scattered mid clouds lingering over the TAF locations. Scattered thunderstorms will develop over southern Colorado again on Friday...mainly after 18Z. Stark && .PUB WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until midnight MDT tonight for COZ072>081- 083>085-087. && SHORT TERM...STARK LONG TERM...MW AVIATION...STARK
Hazardous weather outlook, Jul 5, 11:45 AM MDT, 6 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1145 AM MDT Thu Jul 5 2018 COZ058>089-093>099-061745- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1145 AM MDT Thu Jul 5 2018 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Moisture has increased over southern Colorado bringing the threat for scattered to numerous showers and thunderstorms across the mountains this afternoon, and across the plains through the evening. Thunderstorms today will be slow moving, with locally heavy rain being the primary storm threat. This will pose a risk for flash flooding on the more recent and active burn scars such as Spring, Chateau, and Adobe, as well as Junkins and Hayden Pass. Those in and near the burn scars today should remain alert to the weather and be prepared to move to high ground should flash flooding occur. One or two thunderstorms could become strong to marginally severe across the southeast plains this afternoon and evening along and east of I-25. The main threat will be hail up to the size of quarters and wind gusts to around 60 mph. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Isolated to scattered showers and thunderstorms are expected Friday through Sunday across the area. Continued moisture across the area will allow for locally heavy rainfall and flash flooding may be possible if storms move over area burn scars. This threat will continue through the weekend. More widespread showers and thunderstorms are possible early next week. Gulf moisture will work its way north across Colorado with moist upslope flow across much of Colorado. Locally heavy rainfall will be possible across the mountain areas, with continued burn scar flash flooding possible. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible this afternoon and evening across all of south central and southeast Colorado. 50/50
In the hours before
Local storm report, Jul 5, 5:16 PM MDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
516 PM MDT THU JUL 5 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM HEAVY RAIN 5 W FALCON 38.92N 104.71W
07/05/2018 E0.50 INCH EL PASO CO AMATEUR RADIO
TWO AMATEUR RADIO REPORTS IN VICINITY.
&&
RMGLocal storm report, Jul 5, 5:20 PM MDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
520 PM MDT THU JUL 5 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0519 PM HEAVY RAIN 1 NNW WOODLAND PARK 39.01N 105.06W
07/05/2018 M0.77 INCH TELLER CO AMATEUR RADIO
30 MINUTE DURATION FROM 448 PM TO 518 PM.
&&
RMGLocal storm report, Jul 5, 5:48 PM MDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
548 PM MDT THU JUL 5 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HEAVY RAIN 4 S SPANISH PEAKS 37.33N 104.95W
07/05/2018 E0.80 INCH LAS ANIMAS CO CO-OP OBSERVER
BETWEEN 245 PM AND 545 PM.
&&
RMGLocal storm report, Jul 5, 6:02 PM MDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
602 PM MDT THU JUL 5 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0601 PM HEAVY RAIN 1 NE SECURITY 38.75N 104.72W
07/05/2018 M0.65 INCH EL PASO CO TRAINED SPOTTER
&&Special weather statement, Jul 5, 6:04 PM MDT, 25 minutes before
Special Weather Statement National Weather Service Pueblo CO 604 PM MDT THU JUL 5 2018 COZ084-085-060030- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Ft CO- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft CO- 604 PM MDT THU JUL 5 2018 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL EL PASO COUNTY UNTIL 630 PM MDT... At 604 PM MDT, Doppler radar was tracking a strong thunderstorm over southeastern Colorado Springs, moving northeast at 20 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Southeastern Colorado Springs. LAT...LON 3875 10464 3879 10473 3896 10464 3889 10440 TIME...MOT...LOC 0004Z 216DEG 16KT 3883 10464 28
Local storm report, Jul 5, 6:18 PM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
618 PM MDT THU JUL 5 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0617 PM HEAVY RAIN 1 NE SECURITY 38.75N 104.72W
07/05/2018 M0.92 INCH EL PASO CO TRAINED SPOTTER
&&The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 6:04 PM MDT | Special Weather Statement | PUB | El Paso | 26 min |
| Jul 5, 6:43 PM MDT | Areal Flood Advisory | PUB | Custer, Pueblo | 83 min |
| Jul 5, 11:32 PM MDT | Special Weather Statement | PUB | Baca | 28 min |
| Jul 6, 4:11 PM MDT | Special Weather Statement | PUB | Fremont | 19 min |
| Jul 6, 5:39 PM MDT | Special Weather Statement | PUB | Saguache | 21 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.